Heavy Rain, Custer
- When
- July 17, 1:40 PM CST to 3:40 PM CST
- Where
- Custer County, 2.76 mi S of Westerville
- Reported by
- Emergency Manager
- Coordinates
- 41.360, -99.380
Five inches of rainfall was reported to have fallen in less than a 3 hour period.
Excessive rainfall led to increased runoff that produced bankfull conditions in streams and ditches near Ansley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Excessive rainfall led to increased runoff that produced bankfull conditions in streams and ditches near Ansley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 17, 2:39 AM CST, 11 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 339 AM CDT THU JUL 17 2008 .DISCUSSION... SEVERAL CONCERNS CONTINUE THIS EVENING WITH ONGOING AND EXPECTED CONVECTION AND ASSOC PROBLEMS. LARGER MCS MOVING ACROSS CENTRAL SDAKT THIS EVENING WHICH IS SECOND ONE TO MOVE THROUGH THAT AREA TONIGHT...FIRST ONE IS MOVING ACROSS S.MINN ATTM. THIS HAS PUSHED OUTFLOW TORWARD NW NEB WITH CONVECTION TRYING TO FIRE ALONG AND BEHIND IT. SMALLER MCS MOVING ACROSS FAR WESTERN CWA WHERE VERY HEAVY RAINFALL AND POSSIBLY SOME LARGER HAIL HAS FALLEN. THESE STORMS ARE DEFINITELY SLOW MOVERS AND WILL HAVE POPS IN THIS MORNING TO ACCOUNT. FINALLY CONVECTION FIRING NORTH OF BLACK HILLS INTO NE WYOMING LOOKS TO BE ASSOC WITH MAIN FRONT WHICH HAS BEEN THE FOCUS FOR A FEW DAYS NOW. THERE CONTINUES TO BE A STRONG LLVL MOISTURE SOURCE FROM GULF PER GOES DPI PRODUCTS AND MID/UPPER LEVEL MOISTURE FEEDING IN FROM LEFT OVER MONSOON MOISTURE FROM SW. DEFINITELY NO SHORTAGE OF FUEL FOR TSRA WITH PWAT VALUES RUNNING WELL ABOVE NORMAL WITH AN INCH TO NEAR 2 INCH VALUES FROM BRO TO BIS. FIRST AND MAIN CONCERN TODAY WILL BE HEAVY RAINFALL AND ASSOC HYDRO ISSUES. ELKHORN BASIN WILL BE THE FIRST TO FEEL EFFECT FROM HEAVY RAINFALL WITH FFG NO MUCH OVER HALF OF AN INCH. OTHER AREAS FROM S.HOLT INTO CUSTER AND THEN INTO CANYON AND FFLOOD PRONE SW ZONES SHOWING VALUES UNDER 1.5 INCHES FOR 3 HOURS. BUFKIT SOUNDINGS SHOWING VERY DEEP WARM CLOUD DEPTHS AND SKINNY CAPE PROFILES AS STORM CONGEAL TONIGHT OVER SW AND WITH POOLING OF MOISTURE AHEAD OF FROPA K INDEX VALUES ARE RUNNING 40+ OVER THESE AREAS AND HAVE DECIDED TO ISSUE A WATCH. PAST FEW NIGHTS HAVE PROVEN STRONGEST STORMS/CLUSTERS CAN EASILY PUT DOWN 3+ INCHES IN SHORT AMOUNT OF TIME. SEVERE WEATHER WILL AGAIN BE POSSIBLE WITH THOUGH SHEAR VALUES AND CAPE NUMBERS SEEM TO BE HINTING AS MORE MULTICELL CLUSTERS AS NIGHTS PAST WITH A FEW EMBEDDED SUPERCELLS. STRONGEST SHEAR LOOKS TO STAY NORTH IN THE STRONGER ZONAL FLOW ACROSS NORTHERN PLAINS. TEMPS TODAY WILL BE HIGHLY AFFECTED BY OUTFLOW BOUNDARIES...AMOUNT OF CONVECTION THROUGH THE DAY AND TIMING OF FROPA...ALL OF WHICH CONFIDENCE IS STILL LOW IN ALL ACCOUNTS. FRONT LOOKS TO SETTLE SOUTH OF CWA BY SUNRISE ON FRIDAY AND WOULD EXPECT THE FAVORED AREAS OF THE HIGH PLAINS TO THE WEST IN UPSLOPE FLOW AND NEAR THE FRONT IN KS POSSIBLE SW NEB WILL HAVE THE BEST CHANCE FOR PCPN INTO FRIDAY EVENING. WITH E/SE LLVL FLOW SHEAR VALUES WOULD LEAD TO SVR POTENTIAL IN THE WEST. NO BIG CHANGES BEYOND THIS ATTM. && .AVIATION... A FRONT SLIDING THROUGH WESTERN NEBRASKA THIS AFTERNOON IS EXPECTED TO PRODUCE AT LEAST SCATTERED THUNDERSTORMS OVER MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA. AT THIS TIME...IT APPEARS THAT VALENTINE IS MOST LIKELY TO HAVE THUNDER BETWEEN 18Z AND 21Z WHILE NORTH PLATTE WILL PROBABLY HAVE IT BETWEEN 21Z AND 24Z THIS AFTERNOON. WIND GUSTS EXCEEDING 40KT ARE LIKELY WITH THE STORMS ALONG WITH HEAVY RAIN RESTRICTING VISIBILITY TO LESS THAN 2SM. HAIL GREATER THAN OR EQUAL TO 1/2 INCH IS POSSIBLE. IN THE WAKE OF THE FRONT AND THUNDERSTORMS...THE BOUNDARY LAYER MOISTURE IS LIKELY TO INCREASE AND INSTRUMENT FLIGHT CONDITIONS ARE LIKELY IN STRATUS AND/OR FOG AFTER 06Z FRIDAY IN BOTH VALENTINE AND NORTH PLATTE. && .LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH FRIDAY MORNING FOR NEZ010-027>029-038-059-070-071. && 13/SPRINGER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 223 PM CDT THU JUL 17 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-181930- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 223 PM CDT THU JUL 17 2008 /123 PM MDT THU JUL 17 2008/ ...VERY HEAVY RAINFALL POSSIBLE TONIGHT ACROSS PORTIONS OF SOUTHWEST AND NORTH CENTRAL NEBRASKA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THIS EVENING AS A STRONG FRONTAL BOUNDARY SLIDES SOUTHEAST ACROSS THE REGION. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...MAINLY SOUTHEAST OF A LINE FROM OSHKOSH TO ONEILL. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF SOUTHWEST AND NORTH CENTRAL NEBRASKA...WHERE RECENT RAINS HAVE SATURATED THE GROUND. CAUTION IS ADVISED FOR TRAVELS IN LOW LYING AREAS...ALONG STREAMS OR CREEKS...AND OTHER FLASH FLOOD PRONE LOCATIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ON FRIDAY EASTERLY FLOW INTO THE HIGH PLAINS BEHIND THE FRONT WILL PUSH MOISTURE INTO THE FRONT RANGE AND PANHANDLE OF NEBRASKA. THUNDERSTORM DEVELOPMENT SHOULD INITIATE OVER THE HIGHER TERRAIN TO THE WEST AND FLOW ALOFT WILL MOVE THESE INTO WESTERN NEBRASKA THROUGH FRIDAY EVENING. A FEW OF THESE STORM MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS BUT THE SEVERE WEATHER SHOULD NOT BE WIDESPREAD. AN ACTIVE PATTERN CONTINUES INTO NEXT WEEK WITH AT LEAST ISOLATED THUNDERSTORMS POSSIBLE NEARLY EVERYDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...AND SPOTTERS ARE REQUESTED TO REPORT HEAVY RAINFALL AND ANY FLOODING TO THE NATIONAL WEATHER SERVICE OR LOCAL LAW ENFORCEMENT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1027 AM CDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM HAIL 7 S SENECA 41.94N 100.83W
07/17/2008 E0.88 INCH THOMAS NE PUBLIC
&&
JSWEETThe national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
Five inches of rainfall was reported to have fallen in less than a 3 hour period.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121750.